Virginia, 2007

Damaging Wind in Virginia, May 21, 2007

May 21, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced wind damage to a barn in Campbell County during the evening of May 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced wind damage to a barn in Campbell County during the evening of May 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 6:26 PM EST, 19 minutes earlier.

Area forecast discussion, May 21, 6:26 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT MON MAY 21 2007

.SYNOPSIS...
A DIFFUSE COLD COLD FRONT WILL PUSH SLOWLY SOUTHWESTERWARD ACROSS
VIRGINIA AND NORTHWEST NORTH CAROLINA THROUGH WEDNESDAY...AS HIGH
PRESSURE BUILDS DOWN THE ATLANTIC COAST BY THURSDAY. THE HIGH
PRESSURE WILL DOMINATE THE MID ATLANTIC REGION THROUGH MOST OF THE
WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
WEAK BACK DOOR COOL FRONT HAS PUSHED SOUTHWEST THROUGH THE EXTREME
NORTHEASTERN PORTION OF THE BLACKSBURG FORECAST AREA...AND WILL
CONTINUE TO PUSH SLOWLY SOUTHWEST THROUGH THE REST OF THE AREA
OVERNIGHT BEFORE BECOMING QUASI-STATIONARY AND DIFFUSE JUST WEST
AND SOUTH OF THE AREA ON TUESDAY.

ATMOSPHERE ALONG AND AHEAD OF THE FRONTAL BOUNDARY REMAINS QUITE
DRY...WITH ONLY MARGINAL INSTABILITY. WEAK SURFACE CONFLUENCE IN
THE VICINITY OF THE BOUNDARY COUPLED WITH SOME SLIGHT MOISTURE
POOLING MAY BE SUFFICIENT FOR THE DEVELOPMENT OF AN ISOLATED OR
WIDELY SCATTERED DIURNALLY DRIVEN THUNDERSHOWER LATER THIS
AFTERNOON INTO THIS EVENING. THIS ALREADY WELL REFLECTED IN THE
GRIDS AND DO NOT PLAN ON MAKING ANY CHANGES TO REFLECTION IN TIME
OR SPACE AT THIS TIME.

WITH LIMITED CHANGE TO AIRMASS...EXPECT TO SEE OVERNIGHT LOW
TEMPERATURES COMPARABLE TO THOSE OF LAST NIGHT...WITH LOWS RANGING
FROM THE UPPER 40S TO LOWER 50S ALONG AND WEST OF THE BLUE
RIDGE...TO THE MID 50S ACROSS THE PIEDMONT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SHORT RANGE ENSEMBLE FCST MEMBERS IN GOOD AGREEMENT THAT SURFACE
BOUNDARY WILL REMAIN OVER SOUTHWEST HALF OF THE FCST AREA DURING THE
DAY TUESDAY...IN GENERALLY VICINITY OF I-77 CORRIDOR. NAM HAS BEEN
TOO HIGH WITH SF DEW PTS AND THUS FEEL THAT IS TOO AGREESIVE WITH
INSTABILITY AND QPF OVER NW NC ON TUES. NEVERTHELESS...THE SIGNAL
IN THE MODELS IS FOR SLIGHT MORE INSTABILITY COMPARED TO
TODAY...ESPECIALLY IN VICINITY OFR BOUNDARY AND PERHAPS JUST TO
THE SW OF BOUNDARY INTO NW NC MTNS. IN ADDITION...FLOW TURNING TO SOUTHEAST
FLOW AT 850MB WILL ENHANCE UPSLOPE LIFT ALONG BLUE RIDGE...SO FEEL
THERE IS A LITTLE BETTER CHC FOR SCT SHWRS AND TSTORMS BY MID TO
LATE AFT FROM NEAR FLOYD SOUTHWESTWARD...AND EXTENDING OUT INTO
FOOTHILLS. GOING FCST ALREADY HAD LOW CHC POPS ACROSS HE SW THIRD
OF THE FCST AREA...AND REALLY THE ONLY CHANGE WAS TO PULL BACK ON
POPS OVER THE DOWNLOPE AREAS...SPECIFICALLY FROM TAZEWELL UP INTO
SE WV. MAV POP NUMBERS ARE SURPRISINGLY LOW IN THIS REGION BUT
FEEL CONFIDNET THERE WILL BE SOME SCT ACTIVITY...EVEN IF IN A
SMALL AREA.

BY WED THE BOUNDARY PUSHES WEST TO THE WESTERN SLOPES OF THE
APPALACHIANS BUT PUSHING THE THETA-E RDG TO OUR WEST...BUT
LINGERING WEAK LOW-LEVEL CONVERGENCE MAY BE JUST ENOUGH TO ALLOW A
FEW ISOLATED STORMS TO FIRE OVER HIGHER ELEVATIONS FROM NW NC TO
NW GREENBRIER IN WV. THEN ON THURSDAY AS SFC RDG REALLY PUSHES IN
FROM OFF THE VA COAST DRIER AIR WITH SUBSIDENCE WILL BE IN PLACE
ACROSS ENTIRE AREA.

MAV TEMPS LOOK REASONABLE WITH SOME OF THE WARMER TEMPS IN SW VA
CORNERS WITH WARMER 850 TEMPS AND DOWNSLOPE...WITH COOLEST TEMPS
TO INFILTRATE THE REGION WITH THE SFC HIGH WED AND THURS...BUT NOT
SIGNIFICANTLY COOLER THAN LAST COUPLE OF DAYS. MADE SMALL
ADJUSTMENTS TO LOCATIONS WITH TYPICALLY BIASES SUCH AS WARMING
HIGHS IN GREENBRIER VALLEY AND WARMING LOWS IN ROANOKE VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LONG RANGE MODELS IN GOOD AGREEMENT THAT RIDGE WILL HOLD STRONG
THROUGH MOST OF THE PERIOD. ECMWF A LITTLE FASTER AND DEEPER THAN
GFS WITH SHORT WAVE MVG THROUGH GREAT LAKES REGION BY LATE SUNDAY
INTO MONDAY...AND THIS TRIES TO DRAG A WEAK FRONT INTO THE SFC
RIDGE AND THE WESTERN SLOPES OF THE APPALACHIANS BY MONDAY. TEND
TO PREFER THE SLOWER SOLN GIVEN STRENGTH OF RDG BUT GIVEN THE
CLIMATOLOGY OF THIS TIME OF YEAR AND INCREASING EVAPOTRANSPIRATION
IT IS WORTH TRENDING TOWARD THE CLIMATOLOGICAL 30 CHC FOR SHWRS
AND THUNDERSTORMS BY THE END OF THE WKND. AFTER ALL IT IS MEMORIAL
DAY. SLOWLY RISING TEMPERATURE TREND DURING THE PERIOD AS WELL TO
VALUES 5-7 DEG ABOVE NORMAL FOR MOST OF THE WEEKEND...THEN A
SLIGHT DROP BACK MONDAY GIVEN THE DECISION TO GO WITH BETTER CHC
FOR SHWRS AND MORE CLOUD COVER.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
BRIEF PERIOD OF MVFR VISIBILITY POSSIBLE AROUND DAYBREAK TUESDAY
AND WEDNESDAY ACROSS PIEDMONT TERMINAL FORECAST POINTS...OTHERWISE
VFR CONDITIONS EXPECTED AT ALL BLACKSBURG TERMINAL FORECAST POINTS
FOR THE REST OF THE WEEK.

WEAK BACK DOOR COOL FRONT WILL PUSH SLOWLY SOUTHWEST THROUGH THE
BLACKSBURG TERMINAL FORECAST POINTS DURING THE NEXT 24 HOURS
BEFORE BECOMING NEARLY STATIONARY AND DIFFUSE JUST WEST AND SOUTH
OF THE AREA ON TUESDAY. ATMOSPHERE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY REMAINS QUITE DRY...WITH ONLY MARGINAL INSTABILITY. WEAK
SURFACE CONFLUENCE IN THE VICINITY OF THE BOUNDARY COUPLED WITH
SOME SLIGHT MOISTURE POOLING MAY BE SUFFICIENT FOR THE
DEVELOPMENT OF AN ISOLATED OR WIDELY SCATTERED DIURNALLY DRIVEN
THUNDERSHOWER THIS EVENING...BUT THREAT TO ANY TERMINAL FORECAST
SITE APPEARS TO BE TOO MINIMAL TO INCLUDE IN THE TERMINAL FORECAST
FORECAST.

THREAT OF MAINLY AFTERNOON OR EARLY NIGHTTIME ISOLATED-WIDELY
SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE INTO TUESDAY...MAINLY
ACROSS SOUTHWESTERN SECTIONS OF THE BLACKSBURG FORECAST AREA WHICH
WILL REMAIN CLOSEST TO THE DECAYING FRONTAL BOUNDARY AND WHERE WEAK
UP SLOPING WILL BE MAXIMIZED. ONCE AGAIN...MOST OF THE ACTIVITY
SHOULD REMAIN SOUTH/WEST OF BLACKSBURG TERMINAL FORECASTS POINTS
AND THEREFORE WILL NOT BE INCLUDED IN LATER PORTION OF UPCOMING 24
HOUR FORECAST.

MOST OF THE REST OF THE WEEK APPEARS TO BE DRY AT THE PRESENT
TIME AS UPPER AND SURFACE RIDGE BUILDS OVER AREA. INCREASING
CAPPING SUBSIDENCE INVERSION BUILDING OVER AREA AND ASSOCIATED
LIGHT SURFACE WINDS DURING NIGHTTIME PERIODS MAY BE SUFFICIENT TO
TRAP LOW LEVEL INFUSION OF MOISTURE FROM EVAPOTRANSPIRATION
PROCESS...RESULTING IN BRIEF REDUCTIONS OF VISIBILITY DOWN TO MVFR
LEVELS DUE TO LIGHT FOG/HAZE WITHIN AN HOUR OR TWO OF SUNRISE.
BEST CHANCE FOR BRIEF REDUCTIONS WILL BE ACROSS THE PIEDMONT...WITH
LOWER THREAT WEST OF THE BLUE RIDGE DUE TO DRYING INFLUENCE OF
WEAK DOWNSLOPING WIND. OTHERWISE...DO NOT SEE ANY SIGNIFICANT
WEATHER THREAT TO AVIATION INTERESTS FOR THE BETTER PART OF THE
NEXT 5-7 DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...WERT
SHORT TERM...SK
LONG TERM...SK
AVIATION...WERT
Hazardous weather outlook, May 21, 4:25 AM EST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT MON MAY 21 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-220930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
525 AM EDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 21, 6:45 PM EST
Where
Campbell County, Brookneal
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.050, -78.970

Thunderstorm winds blew the roof off a 60 by 100 foot barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34017.